Alert archive / Kentucky / Flash Flood Warnings in 2023

Flash Flood Warning 68, NWS Paducah, KY

July 20, 2023Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 20, 2023, 10:14 AM CDT for Ballard County, McCracken County, Kentucky; Massac County, Pulaski County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2023, 10:14 AM CDT (15:14 UTC)
Expired
Jul 20, 2023, 12:31 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 13 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1793 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:40 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 20, 6:40 AM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
640 AM CDT Thu Jul 20 2023

.UPDATE...
Issued at 640 AM CDT Thu Jul 20 2023

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Friday)
Issued at 345 AM CDT Thu Jul 20 2023

The main concern in the short term continues to be the chance for
showers and thunderstorms today, including the potential for
locally heavy rain and a few strong to severe thunderstorms.

A weak quasi-stationary boundary still lingers just to the south
of the forecast area early this morning. So far, only light shower
activity has developed along and north of that boundary, which is
less than what most of the CAMs were suggesting by this time.
However, energy over Kansas moving into Missouri will continue to
shift eastward throughout the day. As a result, the development of
showers and thunderstorms cannot be ruled out at practically any
time today.

Not real confident at this point as to whether the Flood Watch
will truly pan out. However, it's there because it wouldn't take
much to spark renewed flooding should thunderstorms develop and
move across locations that received locally historic amounts of
rain yesterday. It would seem that chances for precipitation and
heavy rain should gradually decrease from west to east during the
afternoon, so we've kept the noon expiration time for the watch at
this point. The next shift can reevaluate based on what's ongoing
at the time and make adjustments as needed.

A cold front will make gradual southward progress through the
region tonight. It doesn't appear it will be accompanied by much
in the way of precipitation at this point. The greatest potential
for showers and thunderstorms shifts south of the forecast area on
Friday. However, the NAM and several of the CAM's suggest we may
end up seeing some light shower activity on the northern edge of
thunderstorm remnants from overnight activity over the Plains. The
best chance for rain on Friday will be across the southern half of
the area.

Temperatures the next few days will largely be influenced by the
presence of precipitation and cloud cover. Highs today are
forecast to range from 85 to 90 degrees, then remain in the lower
to middle 80s on Friday. Lows tonight should range from the
middle 60s to near 70.

.LONG TERM...(Friday night through Wednesday)
Issued at 345 AM CDT Thu Jul 20 2023

By Friday night and Saturday, dry conditions and lower humidity
will infiltrate the region as high pressure takes control in the
wake of the frontal passage. However, the models indicate the
entire weekend may not be totally dry as energy spills
southward between an upper level ridge out west and a trough over
the Great Lakes and Ohio Valley. As a result, the NBM indicates a
chance for showers and thunderstorms on Sunday.

Mainly dry weather returns early next week as the upper level
ridge over the Plains expands eastward. As a result, highs will
likely climb back above the 90 degree mark early next week after
remaining in the 80s over the weekend. Similarly, lows are
forecast to climb from the 60s over the weekend back above the 70
degree mark early next week.

&&

.AVIATION...
Issued at 640 AM CDT Thu Jul 20 2023

A disturbance approaching from the west will keep the potential for
scattered showers and isolated thunderstorms in the forecast through
early to mid afternoon. A mix of MVFR and VFR ceilings this morning
should transition to VFR by this afternoon and tonight. South to
southwest winds 5 to 10 knots today will shift to the northwest
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until noon CDT today for ILZ080-081-084>086-088>094.

MO...Flood Watch until noon CDT today for MOZ076-086-087-111-112.

IN...None.
KY...Flood Watch until noon CDT today for KYZ001>013-017-022.

&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...RJP
AVIATION...RJP
Hazardous weather outlook, Jul 20, 9:13 AM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
913 AM CDT Thu Jul 20 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211415-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
913 AM CDT Thu Jul 20 2023 /1013 AM EDT Thu Jul 20 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flood Watch remains in effect through 7 PM today for portions
of western Kentucky, southern Illinois, and southeast Missouri due
to the potential for heavy rain over areas that already
experienced torrential rainfall. Refer to the product for
additional details.

A few severe storms are possible today with damaging winds and
large hail being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any reports of flooding, rainfall
amounts, or storm damage.

In the hours before

Local storm report, Jul 20, 9:06 AM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
906 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 W Wickliffe           36.96N 89.09W
07/20/2023  M5.74 inch       Ballard            KY   Mesonet

            Mesonet station WKLK2 0.8 W Wickliffe 2 day
            rainfall total.

&&

BM
Local storm report, Jul 20, 9:07 AM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
907 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             3 WNW Hamletsburg       37.16N 88.50W
07/20/2023  M5.44 inch       Massac             IL   Cocorahs

            Cocorahs station IL-MC-3 Brookport IL 7 ENE
            2 day rainfall total.

&&

BM
Local storm report, Jul 20, 9:09 AM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
909 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             2 SSW Water Valley      36.54N 88.83W
07/20/2023  M5.13 inch       Hickman            KY   Cocorahs

            Cocorahs station KY-HC-1 Fulton 3.3 NE 2 day
            rainfall total.

&&

BM
Local storm report, Jul 20, 9:10 AM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
910 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 SSE Cobden            37.52N 89.25W
07/20/2023  M5.04 inch       Union              IL   Cocorahs

            Cocorahs station IL-UN-6 Cobden IL 0.8 SSE 2
            day rainfall total.

&&

BM
Local storm report, Jul 20, 9:17 AM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
917 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     Hail             Oak Ridge               37.50N 89.73W
07/20/2023  E0.75 inch       Cape Girardeau     MO   Public

&&

BM
Special weather statement, Jul 20, 9:47 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
947 AM CDT Thu Jul 20 2023

KYZ003>006-201530-
Carlisle KY-McCracken KY-Ballard KY-Graves KY-
947 AM CDT Thu Jul 20 2023

...Heavy rains may again impact portions of northeastern Carlisle,
eastern Ballard, McCracken and northern Graves Counties...

A cluster of thunderstorms is moving into parts of the Purchase area
of western Kentucky from the northwest. This storm is producing
heavy rains. On its current track the system may impact parts of
McCracken and Ballard Counties through 1100 am. This would likely
lead to rapid onset flash flooding given the recent heavy rains. The
storms for now look likely to remain north of the Mayfield, Wingo
and Bardwell areas but residents in the area should closely monitor
for updates.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor closely for updates through noon today.

&&

LAT...LON 3687 8895 3719 8900 3706 8859 3681 8855
TIME...MOT...LOC 1444Z 293DEG 26KT 3707 8879

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

JGG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:39 AM CDTSevere Thunderstorm WarningPAHBallard, McCracken51 min
Jul 20, 9:47 AM CDTSpecial Weather StatementPAHMcCracken43 min
Jul 20, 10:04 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHBallard, Graves, Livingston, McCracken, Marshall41 min
Jul 20, 10:36 AM CDTSevere Thunderstorm WarningPAHGraves, Livingston, Lyon, McCracken, Marshall, Trigg39 min
Jul 20, 11:06 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHCaldwell, Christian, Lyon, Trigg39 min
Jul 20, 11:28 AM CDTSevere Thunderstorm WarningPAHCalloway47 min
Jul 20, 11:40 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHCaldwell, Christian, Hopkins, Muhlenberg, Todd, Trigg50 min
Jul 20, 11:58 AM CDTSevere Thunderstorm WarningPAHChristian, Todd32 min
Jul 20, 9:00 AM CDTSevere Thunderstorm WarningPAHAlexander, Union45 min
Jul 20, 11:34 AM CDTSpecial Weather StatementPAHJefferson26 min
Jul 20, 7:43 AM CDTSpecial Weather StatementPAHButler17 min
Jul 20, 8:07 AM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry23 min
Jul 20, 8:28 AM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry47 min
Jul 20, 9:16 AM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Perry3 hr

Nearby

Flash Flood Warnings in Kentucky, 2023Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.